Nebraska, 2019

Hail in Nebraska, August 15, 2019

August 15, 2019 · NWS OAX · 2 events in 1 county or zone

Storms moved through southeast NE during the late morning hours. Wind gusted to 56 mph at the Beatrice airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Storms moved through southeast NE during the late morning hours. Wind gusted to 56 mph at the Beatrice airport. Then a couple of supercells developed behind the squall line through the mid afternoon also affecting southeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 15, 2:27 PM CST, 58 minutes earlier.

Area forecast discussion, Aug 15, 2:27 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
327 PM CDT Thu Aug 15 2019

.SHORT TERM...(Tonight through Sunday)
Issued at 302 PM CDT Thu Aug 15 2019

MCS rolled through the area this morning bringing rain and cloudy
conditions. On the back edge of that, we have seen additional
strong thunderstorms this afternoon in southeast NE that have
likely produced some hail. These storms should exit the forecast
area within the next hour or two, meanwhile the remainder of the
forecast area is experiencing a very nice afternoon.

A stationary frontal/outflow boundary remains across northeast
KS this afternoon. This boundary, with a strengthening low level
jet should help fire additional thunderstorms through the evening
across southeast NE, generally south of I80. The strongest storms
are forecast to fire a little farther south across eastern KS,
but we could still see a few storms in southeast NE that have wind
and hail potential as the area remains in slight risk for severe
storms. Additional locally heavy rain up to an inch will be
possible in southeast NE tonight, but we should be able to handle
that, but is something to monitor since some areas have already
received 1-2 inches today.

Meanwhile, there is a weak front moving into northeast NE this
evening as well. There remains a slight chance of thunderstorms in
that area for a few hours, but more widespread storms remain
possible just north across eastern SD. In addition to the storm
potential, with the recent rain, and winds becoming light
overnight, there could be some patchy fog late tonight and early
Friday morning. Some models suggest dense fog, so that is
something we'll be watching.

Friday should generally be dry, although a few showers or storms
may hold together moving out of north central NE and could affect
northeast NE during the morning. Otherwise a pretty nice day
Friday with highs in the lower 80s.

Another wave moving out of the Rockies Friday night could trigger
additional thunderstorms, and especially near the KS/NE border
where additional heavy rains could occur. Spotty precip chances
could linger into Saturday south of I80. Highs Saturday in the
lower to mid 80s.

One more wave coming off the Rockies brings one more round of
nighttime thunderstorm chances to the area Saturday night, with
the bulk of the precip east of the area by Sunday. Highs Sunday
still in the 80s, and could approach 90 in southeast NE.

.LONG TERM...(Sunday night through Thursday)
Issued at 302 PM CDT Thu Aug 15 2019

The bulk of the long term forecast will remain dry, although there
are a couple of spotty precip chances in the forecast. Warmer with
highs in the upper 80s and lower 90s Monday and Tuesday, and lower
to mid 80s Wednesday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1241 PM CDT Thu Aug 15 2019

A line of thunderstorms is moving through the area. Rain will end shortly
at LNK. OMA is observing light rain which should end by 20Z.
There are a couple of forecast concerns for the rest of the TAF
period. Overnight thunderstorms are a possibility in southeastern
Nebraska. This has the potential to impact LNK and possibly OMA.
Confidence in timing and coverage was not high enough to include
in TAFs yet. Next issuance, location and timing should become
clearer. After the potential thunderstorms, the next forecast
concern is MVFR ceilings and fog from 06-12Z at LNK and OMA.
Models are trending toward MVFR conditions, however want to wait
for better agreement before their inclusion in TAFs.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Fajman
Hazardous weather outlook, Aug 15, 10:32 AM CST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1132 AM CDT Thu Aug 15 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-160645-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1132 AM CDT Thu Aug 15 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will continue this afternoon southeast of a line
from Friend to Bellevue in southeast Nebraska as well as extreme
southwest Iowa. Thunderstorm chances will increase once again late
this afternoon and evening across eastern Nebraska and southwest
Iowa. A few storms may become strong to severe storm with hail,
damaging winds, and heavy rain as the primary threats.

Minor flooding will continue on the Missouri River above Lewis
and Clark Lake and from around Plattsmouth downstream into
Missouri.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The risk for heavy rain and some severe weather continues on
Friday night and Saturday night across portions of southeast
Nebraska and southwest Iowa.

Minor flooding will continue on the Missouri River above Lewis
and Clark Lake and from around Plattsmouth downstream into
Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required mainly over southeast Nebraska
late this afternoon and tonight.

In the hours before

Special weather statement, Aug 15, 11:55 AM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1255 PM CDT Thu Aug 15 2019

NEZ065-078-151830-
Seward NE-Saline NE-
1255 PM CDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEWARD AND
NORTHWESTERN SALINE COUNTIES UNTIL 130 PM CDT...

At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm over
Exeter, or 15 miles southeast of York, moving southeast at 35 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Friend, Dorchester, Cordova, Swan Creek Reservoir Number 2 and Blue
River State Recreation Area.

LAT...LON 4057 9737 4074 9737 4070 9708 4048 9721
TIME...MOT...LOC 1755Z 297DEG 30KT 4069 9743

MEAD
Special weather statement, Aug 15, 12:11 PM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
111 PM CDT Thu Aug 15 2019

NEZ093-151845-
Richardson NE-
111 PM CDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RICHARDSON COUNTY UNTIL
145 PM CDT...

At 110 PM CDT, Doppler radar was tracking a strong thunderstorm over
Falls City, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Falls City, Rulo, Preston, Barada and Indian Cave State Park.

LAT...LON 4001 9570 4026 9560 4026 9555 4025 9552
      4025 9549 4023 9547 4019 9548 4012 9540
      4007 9540 4006 9542 4004 9542 4003 9536
      4000 9531 4000 9560
TIME...MOT...LOC 1810Z 283DEG 37KT 4010 9559

MEAD
Special weather statement, Aug 15, 12:43 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
143 PM CDT Thu Aug 15 2019

NEZ066-078-089-151915-
Gage NE-Lancaster NE-Saline NE-
143 PM CDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANCASTER...
SOUTHEASTERN SALINE AND NORTHWESTERN GAGE COUNTIES UNTIL 215 PM
CDT...

At 140 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wilber, or 21 miles northwest of Beatrice, moving southeast at 40
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Beatrice, Wilber, De Witt, Cortland, Clatonia, Hallam and Pickrell.

LAT...LON 4033 9692 4035 9692 4035 9694 4049 9712
      4060 9706 4050 9657 4024 9680
TIME...MOT...LOC 1840Z 293DEG 43KT 4051 9700

MEAD
Special weather statement, Aug 15, 1:03 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
203 PM CDT Thu Aug 15 2019

NEZ089-090-092-151930-
Gage NE-Pawnee NE-Johnson NE-
203 PM CDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON...
NORTHWESTERN PAWNEE AND NORTHEASTERN GAGE COUNTIES UNTIL 230 PM
CDT...

At 203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pickrell, or 8 miles northeast of Beatrice, moving southeast at 50
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Beatrice, Pickrell, Adams, Filley, Lewiston, Virginia, Crab Orchard
and Rockford State Recreation Area.

LAT...LON 4033 9681 4049 9671 4040 9624 4013 9644
TIME...MOT...LOC 1903Z 293DEG 49KT 4038 9667

MEAD
Special weather statement, Aug 15, 1:48 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
248 PM CDT Thu Aug 15 2019

NEZ092-093-152015-
Pawnee NE-Richardson NE-
248 PM CDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHARDSON AND
PAWNEE COUNTIES UNTIL 315 PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Pawnee City, or 25 miles northwest of Seneca,
moving east at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Pawnee City, Table Rock, Du Bois, Burchard and Steinauer.

LAT...LON 4011 9640 4026 9632 4026 9622 4023 9600
      4000 9600 4000 9612
TIME...MOT...LOC 1948Z 290DEG 25KT 4017 9627

MEAD
Special weather statement, Aug 15, 2:52 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
352 PM CDT Thu Aug 15 2019

NEZ092-093-152115-
Pawnee NE-Richardson NE-
352 PM CDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHARDSON AND
SOUTHEASTERN PAWNEE COUNTIES UNTIL 415 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm near
Humboldt, or 19 miles northwest of Sabetha, moving east at 35 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Humboldt, Table Rock, Verdon, Du Bois, Dawson, Salem, The Highway 75
And 8 Junction and Camp Cornhusker.

LAT...LON 4004 9610 4020 9609 4020 9571 4000 9571
      4000 9593
TIME...MOT...LOC 2052Z 281DEG 29KT 4013 9602

MEAD

The radar

The Topeka radar (KTWX), 123 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Richardson

When
August 15, 3:25 PM CST
Where
Richardson County, 3.48 mi S of Salem
Measured
1.75 in hail
Reported by
Public
Coordinates
40.030, -95.708

The public reported golf ball size hail. Many windshields were damaged. Multiple total loss claims were reported for crops.

Hail, Richardson

When
August 15, 3:34 PM CST
Where
Richardson County, 0.69 mi S of Falls City
Measured
1 in hail
Reported by
Public
Coordinates
40.060, -95.600

The public reported one inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851326, 851325.